Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 8, NWS Wakefield, VA

April 1, 1998Essex County, Richmond County, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 1, 1998, 8:16 PM EST for Essex County, Richmond County, Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 1998, 8:16 PM EST (01:16 UTC)
Expired
Apr 1, 1998, 8:45 PM EST
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Essex County, VA, Richmond County, VA

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:25 PM ESTThunderstorm WindWarsaw, VANumerous trees down across a state road in the Naylors Beach area on the Rappahannock River.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 7:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1998-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1998-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WFUS01 KAKQ 020115 RRA
TORAKQ
VAC057-159-020145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 PM EST WED APR 1 1998


THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 845 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN EAST CENTRAL VIRGINIA

   ...EASTERN ESSEX COUNTY
   ...RICHMOND COUNTY




* AT 811 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A
  POSSIBLE TORNADO 4 MILES WEST NORTHWEST OF TAPPAHANNOCK MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    TAPPAHANNOCK                        BY 820 PM EST
    FARMERS FORK                        BY 825 PM EST
    ETHEL                               BY 830 PM EST
    WARSAW                              BY 830 PM EST
    EMMERTON                            BY 840 PM EST


PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY.  MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE.

JK/NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 9:40 AM EST, 10 hours 36 minutes earlier.

Area forecast discussion, Apr 1, 9:40 AM EST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EST WED APR 1 1998

WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS

RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN.

88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN
OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW
WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS
FA.

CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING
OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS
AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES
1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED
SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA
THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN
9-10K FT GUD FOR PSBL HAIL.

CWF...SMALL CRAFT ADVISORY UP TDY.

RIC 78/52 73     SBY 73/52 73
ORF 79/57 74     ECG 80/56 64 20

CULLEN

In the hours before

Local storm report, Apr 1, 4:20 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.

0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:25 PM EST, 3 hours 51 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.
0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:25 PM EST, 3 hours 51 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.
0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Special weather statement, Apr 1, 7:03 PM EST, 1 hour 13 minutes before
MDZ022>025-NCZ021-VAZ064-072>077-020605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EST WED APR 1 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR PARTS OF EASTERN VIRGINIA AND EASTERN MARYLAND UNTIL
MIDNIGHT. THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

CAROLINE...KING WILLIAM...KING AND
QUEEN...ESSEX...RICHMOND...WESTMORELAND...NORTHUMBERLAND

IN MARYLAND...

DORCHESTER...WICOMICO...SOMERSET...WORCESTER

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF
55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT  HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

NS
Special weather statement, Apr 1, 8:08 PM EST, 8 minutes before
MDZ022>025-NCZ021-020205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
808 PM EST WED APR 1 1998

...TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT..

AT 805 PM...WEATHER SERVICE RADAR OBSERVED AT TORNADO AFFECTING
PORTIONS OF VIRGINIA/S NORTHERN NECK IN THE VICINITY OF TAPPAHANOCK
IN ESSEX COUNTY. EMERGENCY OPERATIONS OFFICIALS IN VIRGINA REPORTED
DOWNED TREES AND STRUCTURE DAMAGE IN HANOVER COUNTY...AND IN
CAROLINE COUNTY...MANY TRESS WERE REPORTED DOWN...A TRACTOR
TRAILER OVER-TURNED....AND NICKEL SIZE HAIL FELL IN THE GOLANSVILLE
AREA. THE DAMAGE WAS ASSOCIATED WITH A TORNADO AS IT MOVED THROUGH
THE AREA AROUND AND SHORTLY AFTER 7 PM.

NO SEVERE WEATHER WAS OCCURING ON THE LOWER MARYLAND EASTERN SHORE.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

KELLER
Special weather statement, Apr 1, 8:13 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
813 PM EST WED APR 01 1998
MDZ022>025-NCZ021-020205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
808 PM EST WED APR 1 1998

...TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT..

AT 805 PM...WEATHER SERVICE RADAR OBSERVED AT TORNADO AFFECTING
PORTIONS OF VIRGINIA/S NORTHERN NECK IN THE VICINITY OF TAPPAHANOCK
IN ESSEX COUNTY. EMERGENCY OPERATIONS OFFICIALS IN VIRGINA REPORTED
DOWNED TREES AND STRUCTURE DAMAGE IN HANOVER COUNTY...AND IN
CAROLINE COUNTY...MANY TREES WERE REPORTED DOWN...A TRACTOR
TRAILER OVER-TURNED....AND NICKEL SIZE HAIL FELL IN THE GOLANSVILLE
AREA. THE DAMAGE WAS ASSOCIATED WITH A TORNADO AS IT MOVED THROUGH
THE AREA AROUND AND SHORTLY AFTER 7 PM.

NO SEVERE WEATHER WAS OCCURING ON THE LOWER MARYLAND EASTERN SHORE.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

KELLER

COR TYPOS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:43 PM ESTTornado WarningAKQEssex, King and Queen32 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.